German Shepherd Dog Forums

German Shepherd Dog Forums (http://www.germanshepherds.com/forum/)
-   Health Issues (http://www.germanshepherds.com/forum/health-issues/)
-   -   Thyroid issues and excessive fur shedding? (http://www.germanshepherds.com/forum/health-issues/451217-thyroid-issues-excessive-fur-shedding.html)

Harry and Lola 05-17-2014 08:03 PM

Thyroid issues and excessive fur shedding?
 
Lola has thyroid issues and is on Oroxine twice a day, however I ran out of Oroxine and it took me a week to get to the Vets for a prescription and then another 3 weeks for my online medical supplier to delivery it, so she was not on her medication for about 4 weeks. I have the meds now and she has been on them for a week. I have noticed over the past couple of weeks that she is shedding huge amounts of hair (mainly undercoat) when I brush her, I have never seen so much fur come out. We are in Australia in Autumn season, coming up to winter so she should not be shedding so much.

Any ideas as to why she would be shedding so much fur coming up to winter, do you think this has anything to do with the fact she was off her thyroid meds for so long?

Mary Beth 05-17-2014 09:35 PM

Yes, it could be according to this article:

Thyroid Hormone Deficiency in Dogs | petMD

Since she was off her meds for a month and with the excessive shedding, you may want to check with your vet to see if a thyroid test is needed. It may be lower and the dosage she was on needs adjusting.

Jax08 05-17-2014 09:54 PM

Thyroid issues cause hair loss. Usually bi-laterally along the sides. Get her back on her meds and the hair will come back. It may take a little while for the meds to regulate her system and stop the hair loss.

Harry and Lola 05-18-2014 04:02 AM

Great thanks guys, makes sense. I wish I hadn't been so lax, she has a beautiful coat and was really looking forward to her winter coat this year, don't think I'll see that now. Other than the hair loss I haven't noticed any other symptoms.

Gretchen 05-18-2014 05:32 PM

I mentioned a while back our previous dog had thyroid issues. I would say yes, that going off meds could cause the shedding. Before we were on medication we got a couple comments from other dog owners about her coat. One was that she had rat tail. She lost lots of hair on her tail so it literally looked like a rat tail and these dog owners told us it was a sign of low thyroid. The other comments were " she must me an indoor dog, her coat seems too thin and soft". When we did get the medication at the correct dosage, as far as her coat went, frequent dandruff, hot spots, and her skin didn't tolerate being wet frequently like if we took her swimming or if it rained a lot. We had to thoroughly dry her off.


All times are GMT -4. The time now is 03:14 AM.

Powered by vBulletin® Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
SEO by vBSEO 3.3.2